Doctors prescribe metformin to people with type 2 diabetes. It helps them control their blood sugar by reducing insulin resistance. Unlike some other popular medicines for diabetes, metformin does not appear to lead to weight gain. However, this drug does have some side effects that deserve your attention. The most serious is lactic acidosis. While dangerous, this is very uncommon. You should ask, though, could metformin result in vitamin B12 deficiency or other nutritional shortfalls?
Does Metformin Result in Vitamin B12 Deficiency?
Q. Thanks for saving my bacon. You wrote about the diabetes drug metformin and vitamin B12 deficiency. The question was reversibility.
I knew more than three years ago that my eyesight was deteriorating. Four different eye doctors could not tell me why I could read eye charts but needed bright light to read a book. This was a serious problem, as reading was my favorite pastime.
When I read about metformin, I stopped taking it and started taking high-dose vitamin B12. I am seeing significant improvement.
Metformin and Vitamin B12:
A. We trust you discussed the metformin with your doctor so that you could switch to a different diabetes medication and keep your blood glucose under control. Your story is fascinating.
Doctors know that metformin can deplete the body of vitamin B12 (Journal of Clinical Endocrinology and Metabolism, April 2016). Such a deficiency could lead to optic neuropathy (American Journal of Pathology, Jan. 2018).
Learn More About Vitamin B12:
Other symptoms of vitamin B12 deficiency include numbness or tingling in hands or feet, burning tongue, fatigue, dizziness, depression, weakness and changes in personality. You can learn more about correcting this deficiency as well as about how other drugs may affect nutritional status in Dr. Tieraona Low Dog’s book, Fortify Your Life: Your Guide to Vitamins, Minerals, and More. You can buy a copy in our store or borrow a copy from your local library.